Although typically useful in fighting infections, the overuse of some antibiotics may prove harmful in hamsters. Such is the case with gram-positive spectrum antibiotics. When overused, lincomycin, clindamycin, ampicillin, vancomycin, erythromycin, penicillin, and cephalosporins can kill the bacteria that usually live in a hamster's digestive tract, which in turn allows the overgrowth of other "bad" bacteria. This eventually causes inflammation of the small intestines (or enteritis), resulting in diarrhea and death within 2 to 10 days.
Depending on the type of prescribed medication, a hamster treated with contraindicated antibiotics may develop diarrhea, loss of appetite, dehydration, or a drop in body temperature. Though not outwardly visible, the pouch at the end of the small intestines (cecum) becomes swollen with fluid as the hamster bleeds from the inside. This may observed as bloody diarrhea and, if not treated immediately, sudden death.
Antibiotic-induced enteritis is caused by the overuse of gram-positive spectrum antibiotics, including lincomycin, clindamycin, ampicillin, vancomycin, erythromycin, peniccilin, and cephalosporins. If left unchecked, bacteria meant to keep the growth of other bacteria in the digestive tract in check are killed off, thus leading to diarrhea and other digestive problems.
If you are not sure what types of medication your hamster is taking, your veterinarian may conduct several laboratory tests to confirm antibiotic-induced enteritis.